Texas, 2021

High Wind in Texas, May 8, 2021

May 8, 2021 · NWS AMA · 1 event in 1 county or zone

On May 8th a strong late season cold front moved into the combined Oklahoma and Texas Panhandle from the north. A few isolated ASOS and mesonet sites measured gusts upwards of 60 mph for a breif period.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On May 8th a strong late season cold front moved into the combined Oklahoma and Texas Panhandle from the north. A few isolated ASOS and mesonet sites measured gusts upwards of 60 mph for a breif period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 8, 6:02 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, May 8, 6:02 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
702 PM CDT Sat May 8 2021

.AVIATION...00z TAFS...
VFR conditions expected at all TAF sites over the next 24 hours.
Some lower clouds may move in with the cold front, but don't
expect that they will create any category changes at any
terminals. Wind shift out of the north gusting 30-40kts from 0-5z.
KGUY around 1z KDHT around 3z and KAMA around 5z. Winds will be
gusty for a couple hours then relax more in the 10-15kt range out
of the north and east. Around 21z winds will shift more easterly
with upslope flow. Maybe KDHT gets a shower/storm after 21z but
confidence is not high enough to include in the TAFS. Storm
potential looks to be more favorable after 00z Monday for all TAF
sites.

Weber

&&

.PREV DISCUSSION... /Issued 233 PM CDT Sat May 8 2021/

SHORT TERM...Tonight through Tomorrow Night...

Latest WV imagery reveals an upper low over MT with attendant trough
axis extending south southeast over the Rocky Mountains. High
clouds were streaming out of NM carried by modest southwest flow
aloft. At the surface, deep mixing was occurring with 20 to 30
mph downslope winds. Temperatures were in the upper 80s to near 90
as of 1900z amidst a very dry airmass. Recent rains and green up
of fuels was the main limiting factor preventing fire weather
concerns (other than elevated in the far western zones this
afternoon). A cold front was noted moving into northwest KS where
winds were northerly and temperatures were starting to fall into
the 70s.

The cold front is expected to move through the combined Panhandles
this evening, with an arrival in Guymon between 6 PM and 9 PM, and
Amarillo between 10 PM and 1 AM. There is a brief window where
north winds could gust between 40 and 50 mph due to a combination
of sharp pressure rises and a 40 to 50 knot low level jet. The
strongest pressure rises of around 3mb/hr are expected in the
northern combined Panhandles, yet the strongest 850mb winds are
offset across the northeast zones. Generally an area from Guymon
to Canadian has the best chance of seeing a brief 50mph gusts this
evening. As for storm chances, probabilities are quite small due
to the lack of low level moisture ahead of the front. A stray
thunderstorm can't be ruled out just behind the front across the
far northern Panhandles as moisture increases in the wake, but
parameters suggest the severe potential will be north and east of
our area this evening.

Broad cyclonic flow is expected to persist over the western CONUS
in the 250mb to 500mb levels through tomorrow night, setting up
modest zonal flow across the Panhandles. The upper low over MT
weakens some tomorrow but isn't expected to move much due to a
blocking upper ridge over north central Canada. Northerly surface
winds will become more easterly by tomorrow afternoon as a surface
ridge settles over the midwest states. This will keep the cooler
airmass over the Panhandles, and keep high temperatures below
average. The combination of upslope flow over northeast NM and a
subtle perturbation in the 500mb zonal flow should help kick off a
few storms by late afternoon just west of the Panhandles. These
storms won't have a lot of low level moisture to work with (Td ~
40) and instability is not fantastic either (MUCAPE < 1000 J/kg).
If an updraft can get going in northeast NM, inverted V type
soundings could support a rogue severe wind gust or two, but the
probability seems to decrease moving east into the western
Panhandles as low level moisture and instability decrease further.
Storms may have just enough instability and moisture above 700mb
to persist into the central Panhandle in the evening hours, but
the limited severe threat seems to be mostly confined to the very
far western Panhandles and eastern NM.

Ward

LONG TERM...Monday through Friday...

Below normal temperatures are expected at the start of the work
week with highs on Monday in the upper 50s to 60s. Normal high for
Amarillo this time of year is around the upper 70s. This cooldown
will be due to a large Canadian airmass settling over much of the
northern to central Great Plains and into the Mississippi River
Valley. Although daytime highs will be below normal for Monday
through Wednesday, overnight lows will be near normal with the
upsloping winds mixing things up and keeping dewpoints near 40.
Thursday the surface high pressure breaks down and moves on out to
the east allowing for surface winds to return to the south. This
will allow temperatures to return to normal Thursday and above
normal Friday, with highs in the 80s.

For Monday, post frontal winds turn to the east and maybe
southeast for a while. These upsloping winds will be advecting in
low clouds and shrouding the Panhandles, keeping temperatures on
the cool side. Models are producing some chances of rain Monday
through Wednesday. However, looking at Bufkit soundings this
moisture will be restricted to the surface by a strong inversion
around H7. As of right now there are very little signs of lift
that will help saturate the levels above H7 as they look quite dry
at the moment. There could be a little bit of jet dynamics
depending on where the right entrance region of the jet sets up.
Even a passing short wave trough at H5 looks to miss the
Panhandles to the north Tuesday night into Wednesday. Models are
showing very little if any CAPE, and if there is any it will most
likely be the southern Texas Panhandle. Unless something changes
like passing perturbations in the flow aloft, the Panhandles will
mostly likely be stuck with low clouds and foggy/drizzly
conditions Monday through Wednesday. Sadly this is not much of a
positive as much more QPF is needed especially in the west to get
out of drought. It may however, hold back fire weather conditions
longer until the area can receive some more spring time rains.

Thursday the FA will see NW flow aloft as a ridge starts to build
over the Desert Southwest. Surface winds will return to the south
to southwest as the surface high moves east and a leeside low
develops over northeastern NM and southeastern CO. Skies will
start to clear and temperatures will return to normal in the mid
to upper 70s. Then on Friday temperatures will increase even
higher under continued clear skies and southwest winds with the
upper level ridge building in. Looking at a temperature near 85
for Amarillo.

Hoffeditz

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                52  75  45  64  44 /   0  10  40  10  20
Beaver OK                  49  70  42  57  41 /  20   5  50  30  40
Boise City OK              44  67  39  55  38 /  10  40  70  50  50
Borger TX                  54  76  46  65  45 /   5  10  40  10  30
Boys Ranch TX              51  76  46  65  44 /   5  20  50  10  30
Canyon TX                  51  77  44  66  43 /   0  10  30   5  20
Clarendon TX               56  75  47  63  47 /   0   0  20   5  30
Dalhart TX                 45  71  40  60  38 /   5  30  50  30  40
Guymon OK                  48  70  41  57  40 /  10  20  60  30  40
Hereford TX                51  78  45  67  44 /   0  10  30   5  20
Lipscomb TX                52  71  43  59  42 /   5   5  40  20  30
Pampa TX                   52  72  44  61  43 /   0   5  30  10  30
Shamrock TX                55  75  45  64  45 /   0   0  20  10  30
Wellington TX              57  77  46  65  46 /   0   0  20   5  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89
Hazardous weather outlook, May 8, 1:29 PM CST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
229 PM CDT Sat May 8 2021

OKZ001>003-TXZ001>020-317-091000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
229 PM CDT Sat May 8 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Isolated thunderstorms may move into the Oklahoma Panhandle this
evening from the west. Any storms that do occur in the Oklahoma
Panhandle should remain below severe levels.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Sunday afternoon and night. A few storms may
become strong to severe in the far western sections of the
Panhandles, with damaging winds being the primary hazard.

Additional thunderstorms may develop Monday night through Tuesday
night. Any storms that form during this time period are expected
to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Areas fire managers and emergency officials should be alert for
elevated fire weather conditions this afternoon into early this
evening.

In the hours before

Local storm report, May 8, 6:31 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
731 PM CDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     NON-TSTM WND GST 3 SSE BOISE CITY        36.69N 102.50W
05/08/2021  M66 MPH          CIMARRON           OK   MESONET

            OKLAHOMA MESONET STATION BOISE CITY.

&&

APF
Special weather statement, May 8, 8:11 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
911 PM CDT Sat May 8 2021

OKZ001-002-090315-
Cimarron OK-Texas OK-
911 PM CDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND EASTERN
CIMARRON COUNTIES UNTIL 1015 PM CDT...

At 911 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Keyes, or 20 miles northeast of Boise City, moving
southeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Keyes, Eva and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3700 10173 3698 10165 3669 10184 3657 10233
      3697 10247 3700 10244
TIME...MOT...LOC 0211Z 310DEG 15KT 3699 10233

DGW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hutchinson

When
May 8, 9:04 PM CST to 9:39 PM CST
Where
Hutchinson forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Winds gusted in excess of 58 mph for around 35 minutes with a peak gust of 59 mph occurring at 2112CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952313.